Nebraska, 2019

Damaging Wind in Nebraska, July 9, 2019

July 9, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced a peak wind gust of 56 kt (64 mph) at the Chadron, Nebraska airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced a peak wind gust of 56 kt (64 mph) at the Chadron, Nebraska airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 1:23 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 9, 1:23 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
223 PM MDT Tue Jul 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 225 PM MDT Tue Jul 9 2019

Forecast concerns deal primarily with severe thunderstorm chances
this afternoon and early evening.

Currently...Cold front moving through the area this afternoon.
Upper shortwave moving through northeast Wyoming into western
South Dakota this afternoon. Seeing a pretty strong jet max of
roughly 100kts rounding the base of that shortwave into
Converse/Niobrara and the northern Nebraska Panhandle this
afternoon. 500mb temperatures down to -13 to -15C this
afternoon...aiding in steeper lapse rates across our northern
counties. SPCs Mesoanalysis page showing surface based CAPES
around 2000 to 2500 J/KG this afternoon for that area. Radar
showing some convection over northern Converse and Niobrara
Counties this afternoon. Strongest storms up over northeastern
Wyoming in Rapid City's area so far.

Latest HRRR showing a few thunderstorms becoming strong after 22Z
this afternoon across our northern counties with all convection
coming to an end after 01Z/02Z. Current Watch runs to 02Z...so
that looks pretty good.

For Wednesday...Much drier and more stable conditions for
Wednesday as upper ridge begins to build across our western CWA.
Have PoPs pretty much zeroed out for Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 225 PM MDT Tue Jul 9 2019

Dry and warm weather continues through Thursday as 700mb
temperatures climb to +15 to +16C. Pretty warm surface
temperatures with mid 90s in the Panhandle to the I-25 Corridor
and upper 80s out west.

Backdoor cold front still on track for Friday afternoon. Showers
and thunderstorms expected to develop along this front Friday
afternoon/evening. This front looks to stay with us through the
weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Jul 9 2019

VFR conditions expected through the forecast period with gusty
winds posing the main threat through 02Z this evening. Strongest
winds will be seen near KLAR and KRWL with westerly winds gusting
near 30 kts at times this afternoon. Will need to monitor the TAF
near KCDR for timing and location of thunderstorms late Tuesday
afternoon which may result in brief periods of reduced visibility
in heavy rainfall and stronger winds. Additionally, a cold front
will push through the area turning wind directions northerly for
NE Panhandle terminals after 00Z.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Tue Jul 9 2019

Cold front moving through the northern Nebraska Panhandle as well
as Converse and Niobrara Counties could produce a few severe
thunderstorms this afternoon. These storms expected to end
early...before sunset today as the front moves east. Drier weather
for Wednesday and Thursday with afternoon humidity falling to
critical levels...especially along and west of the Laramie Range.
Fortunately...fuels are still being reported green and winds are
not expected to be too strong over the upcoming days. So fire
weather concerns are minor. Next chance for wetting rains and
thunderstorms return Friday afternoon as a cold front moves in
from the north. Areas along and east of the Laramie Range stand
the best chances for seeing these wetting rains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 9, 2:39 AM MST, 11 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
339 AM MDT Tue Jul 9 2019

NEZ020-054-055-WYZ103>106-109>119-100945-
Banner-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
339 AM MDT Tue Jul 9 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms are
forecast Friday through Monday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019-021-095-096-WYZ101-102-107-108-100945-
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
339 AM MDT Tue Jul 9 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and early evening thunderstorms will
develop. There will be sufficient instability and wind shear for
a few strong to severe thunderstorms, mainly north and east of a
line from Glenrock Wyoming to Bridgeport Nebraska. Damaging winds
and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms are
forecast Friday through Monday.

.Spotter information statement...

Spotter activation may be required between 2 PM this afternoon and
8 PM this evening.

In the hours before

Special weather statement, Jul 9, 11:34 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT Tue Jul 9 2019

WYZ101-091900-
Converse County Lower Elevations WY-
1234 PM MDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Pine Tree Junction, or 28 miles south of Wright,
moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4330 10574 4342 10571 4338 10497 4312 10505
TIME...MOT...LOC 1834Z 281DEG 44KT 4335 10563

Brothers
Special weather statement, Jul 9, 1:07 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Tue Jul 9 2019

WYZ102-092045-
Niobrara County WY-
207 PM MDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Morrisey, or 32 miles southwest of Newcastle, moving
east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming.

LAT...LON 4335 10406 4344 10474 4350 10474 4350 10406
TIME...MOT...LOC 2006Z 275DEG 43KT 4349 10462

Brothers

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
July 9, 2:19 PM MST to 2:20 PM MST
Where
Dawes County, 0.69 mi S of (Cdr)chadron Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

The wind sensor at the Chadron Airport measured a peak gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828733.